Tornadoes · United States · Missouri · 2024

EF3 tornado, Dexter to Diehlstadt, Missouri, May 26, 2024

From Dexter to Diehlstadt, this EF3 tornado ran 19.6 miles across Stoddard, New Madrid and Scott counties on May 26, 2024, touching down at 7:15 AM CDT and reaching 300 yards wide. It killed nobody, and did $1.8 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 26, 2024
Touchdown
7:15 AM CDT (12:15 UTC)
Lifted
7:35 AM CDT (12:35 UTC)
On the ground
20 minutes
Path length
19.6 miles (31.5 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$1.8 million
Counties
Stoddard, New Madrid and Scott counties
Touchdown point
36.801, -89.720
Lift-off point
36.963, -89.430
Record number
2405260615-01

The damage survey

113 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 140 mph.

  • Center pivot irrigation system overturned.
  • One pole broken and a second leaning.
  • Cinder block walls not reinforced with rebar.
  • Irrigation system damaged.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The second major severe weather outbreak for the month occurred on the 26th for the Quad State region. On the synoptic scale, a shortwave trough centered in the middle of the country with a 60 kt mid-level jet moved across northern Arkansas. A weak surface low was moving into SE Missouri during the morning with a secondary low located further northwest. A warm frontal boundary was draped across our area. A bowing line progressed east across SE Missouri into W Kentucky and far S Illinois between 0500-1000CST, followed by a mostly sub-severe second line that exited the region by 1300CST. The environment recovered producing fuel for more severe storms, starting with supercells 1800-2100CST with a line of storms moving east-southeastward across the entire Quad State after 1900CST, crossing through by midnight. Across the Quad State, this event produced the record for most tornado track miles in a single day in office history, along with the second most warnings issued in a day (just behind the May 8, 2024 event). Widespread straight-line wind and tornado damage resulted in over 100,000 customers without power across the Quad State. ||For the morning, MLCAPE values at 0700CST were 1000-2500 J/kg in SE Missouri. Effective bulk shear was 40-50 kts with STP of 1-3. Precipitable water was 1.6-1.9 inches, allowing for torrential rainfall rates.||The morning round of storms produced widespread straight-line wind damage across the southernmost portions of SE Missouri, especially Ripley to Stoddard Counties. Three strong tornadoes occurred during the early morning in SE Missouri. The first was a long-track EF-2 tornado beginning in Oregon County, then crossed the entirety of Ripley County before lifting on the SW side of Poplar Bluff. A destructive downburst in Dexter transitioned into an EF-2 tornado that tracked northeastward to southeast of Morley in Scott County. An EF-3 tornado that began in far eastern Stoddard County moved northeastward through Sikeston to Diehlstadt with widespread damage in Sikeston. One person (43m, indirect) in Southeast Sikeston lost his life due to a falling tree branch during cleanup. Another person (51f, indirect) in Morehouse died as a result of an unattended candle, used for lighting during the resulting power outage, causing a house fire. Flash flooding occurred in several counties in SE Missouri as a result of high rain rates with the first round of storms, with late morning storms extending flood duration. A majority of Ripley, Butler, Stoddard, and New Madrid Counties were without power as of late morning, with significant outages also occurring in Wayne, Scott, and Mississippi Counties.||Heading into the evening, MLCAPE values at 1800CST were 3500-4500 J/kg in SE Missouri. For SE Missouri, effective bulk shear rose to 45-55 kts, with SRH around 200-250 m2/s2 and STP of 2-4. 0-1 km shear was 15-20 kts. Mid-level lapse rates were 7-7.5 C/km. DCAPE of 1200-1500 J/kg provided ample opportunity for downburst winds.||Late afternoon to early evening supercells were mainly in S Illinois and W Kentucky. The few in SE Missouri approached far western counties. After several chaser videos of tornadoes west of Carter County, the cold front caught up to the storm and Carter County primarily had straight-line wind damage as a result, with a brief EF-0 tornado. Another tornado, an EF-1, entered Bollinger County southeast of Marquand. Several straight-line wind reports were received, along with more flash flooding as lingering high water and saturated soils from the day were quickly reinvigorated. 2-5 inches of rain fell across the southern two rows of counties, with some of the highest rainfall totals near the Black River and south of Cape Girardeau. More power outages occurred with Carter and Bollinger County outages, along with the seven counties from the morning with substantial outage numbers, continuing through the night. The Black River briefly flooded in Poplar Bluff following this storm.

An EF-2 tornado began on the east side of Dexter. Moving east-northeast, the tornado downed numerous trees along its path. Northeast of Essex, the tornado downed a few large wooden power transmission lines. The tornado then turned to the northeast and eventually north-northeast, crossing the Little River into Scott County. Estimated peak winds in Stoddard County, and for the tornado as a whole, were 125 mph.

An EF-3 tornado formed near County Road 793 in Stoddard County, then tracked northeastward into New Madrid County at County Road 799. Continuing northeastward, the tornado badly damaged a well-built brick home east of Morehouse, removing its roof and collapsing most of the exterior walls. One home in Morehouse burned down due to an unattended candle used during a power outage caused by the tornado, resulting in one fatality (51f, indirect). The tornado crossed into Scott County at Butler St in southwest Sikeston. Peak winds for the New Madrid County portion, and the tornado as a whole, were 140 mph.

An EF-2 tornado began on the east side of Dexter, then shifted from east-northeasterly towards north-northeasterly on its trek across Stoddard County, crossing the Little River into Scott County. As the tornado approached Crowder, the tornado destroyed a newer, well-built barn. In Crowder, numerous trees were uprooted and lost large limbs. Just east of Vanduser, the tornado removed most of a newer metal roof from a house. The tornado finally veered more to the northeast, snapping tree limbs and overturning irrigation equipment before lifting just east of the community of Morley. Estimated peak winds for the Scott County portion of the tornado were 115 mph.

An EF-3 tornado (max EF-2 for this second Scott County portion) formed in Stoddard County, then tracked northeastward through New Madrid County into Scott County at Butler St in southwest Sikeston, then crossing back briefly into New Madrid County, re-entering Scott County near the intersection of Montgomery St and W Murray Ln. The tornado did extensive and severe tree damage through the south side of Sikeston. Approaching and crossing Malone Ave, the tornado removed part of the roof of a school building and a nearby former farm supply store, where cinder block walls also collapsed. North of Malone Ave, the tornado collapsed a tall wooden light pole at a ball field, and removed most of the roof of a house. The tornado turned more northeast as it exited Sikeston, doing damage to trees, power lines, and outbuildings before ending in the community of Diehlstadt. Peak winds for this second Scott County portion were 120 mph.

The deaths

0 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
51FPermanent HomeIndirect
43MOutside/Open AreasIndirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 26, 6:42 AM CDT, 33 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are still expected through midnight tonight. The initial round will spread quickly eastward over the southern half of the region after 4 AM. It may be followed by one or two more lines of storms which could impact the entire region through early afternoon. A final line of storms is expected to move southeast through the region this evening. Damaging winds continue to be the main concern. A few tornadoes will be possible along any of the lines of storms, and some large hail cannot be ruled out.
  • Obviously, with multiple rounds of storms expected in the next 24 hours, a flash flood threat is likely to develop. The Flood Watch is unchanged.
  • A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 6:42 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 AM CDT Sun May 26 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are still expected through
  midnight tonight. The initial round will spread quickly
  eastward over the southern half of the region after 4 AM. It
  may be followed by one or two more lines of storms which could
  impact the entire region through early afternoon. A final line
  of storms is expected to move southeast through the region
  this evening. Damaging winds continue to be the main concern.
  A few tornadoes will be possible along any of the lines of
  storms, and some large hail cannot be ruled out.

- Obviously, with multiple rounds of storms expected in the next
  24 hours, a flash flood threat is likely to develop. The Flood
  Watch is unchanged.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week, as we return to drier weather
  and near normal temperatures.

&&

.DISCUSSION...
Issued at 305 AM CDT Sun May 26 2024

Well, the convection over the eastern Plains has yet to really
congeal into any significant complex. Therefore, confidence in
how this will play out is still pretty low.

It now appears that the first round of storms will push
eastward along the MO/AR line and into southeast Missouri after
09Z. There is a sharp CAPE gradient running roughly along the MS
River into the Purchase Area, and the more robust convection
early this morning will be confined to Missouri, the Purchase
Area and adjacent portions of southern Illinois. It is not
certain how quickly the CAPE will spread farther northeast, and
any appreciable change may wait until after sunrise. SPC has
just issued Tornado Watch 314 valid until 15Z for all of
southern Illinois and southeast Missouri and a good portion of
west Kentucky. We will be impacted generally over the second
half of the Watch period.

The latest HRRR actually indicates that there may be new
development ahead of the nasty supercell bearing down on
Harrison Arkansas, and that this initial round may be more
discrete storms. The environment should support supercells with
all hazards possible. This will likely impact the southern half
of the Watch area. After daybreak, one or more lines of storms
could sweep southeast through the area, generally along and
south of the CAPE gradient. This could impact the entire watch
area. Damaging winds, possibly 75+ mph, will be possible with
any lines. A few tornadoes would also be possible along the
line.

Most of this activity should be east of the area by early to
mid-afternoon, and most of the 00Z and later guidance has no
trouble reloading the environment during the afternoon. There
will be the potential for more supercells to develop on any
outflow boundaries that remain over the region through the
afternoon. All hazards would once again be possible. However, as
we head into the evening, another line of storms is expected to
push southeast through the entire region. Once again, widespread
very damaging winds and tornadoes will be possible along the
line. It looks like everything should be done by 03Z or 04Z this
evening.

With the multiple rounds of convection expected, the flash flood
watch seems like a real good idea. Storm total QPF is 1.5-2.5"
over much of the Quad State and some areas are likely to see
3-4" of rainfall. No changes are planned to the Flood Watch
which runs through tonight.

An upper trough is expected to develop over the Great Lakes
Monday, and that will allow surface high pressure to build
through the Quad State. The high will keep the region dry and
quiet for much of the work week. Very low humidity and
temperatures a few degrees below normal are expected Tuesday
into Wednesday. A skinny upper ridge is expected to push into
the region Thursday. The guidance cannot agree on how stout the
ridge will be. There is some potential that it could hold fast
over the Quad State through next weekend, but some
models/ensembles are pushing energy right through it as early as
Friday. This leads to some chance of showers and thunderstorms
in the forecast from Friday through next weekend. Temperatures
will trend a few degrees above normal by the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 614 AM CDT Sun May 26 2024

The main aviation concerns will be multiple rounds of convection
today and into this evening. The first round is moving into SEMO
at the current hour and is expected to push east this morning.
This will bring MVFR/IFR CIG/Visby reductions to CGI,PAH,MVN
over the next few hours. Limited confidence on timing of
activity through the rest of the day, but there may be a break
in activity late morning into early afternoon before more
convection develops. This will once again bring CIG/Visby
reductions to area terminals this afternoon and into the evening
hours. Winds will be gusty today from the south, and will veer
toward the southwest by tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.

&&

DISCUSSION...DRS
AVIATION...AD
Hazardous weather outlook, May 26, 3:26 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 AM CDT Sun May 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 AM CDT Sun May 26 2024 /426 AM EDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Multiple rounds of strong to severe thunderstorms are expected
from early this morning through this evening. Damaging winds,
tornadoes and large hail are all possible. Torrential rainfall and
lightning will accompany any thunderstorms. The multiple rounds
of heavy rainfall could result in flash flooding. A Flood Watch is
in effect through early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms could linger into Monday morning over
southwest Indiana and west Kentucky. A brief heavy downpour and
lightning will be the primary concerns.

A small chance of thunderstorms returns to the forecast for Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation this morning through
this evening.

DRS

In the hours before

Local storm report, May 26, 6:47 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
647 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Tstm Wnd Gst     2 NNW Neelyville        36.59N 90.52W
05/26/2024  M60 MPH          Butler             MO   Public

&&

KEC
Local storm report, May 26, 6:51 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
651 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Tstm Wnd Dmg     2 S Doniphan            36.60N 90.82W
05/26/2024                   Ripley             MO   Emergency Mngr

            Reports of trees down south of Doniphan and
            power lines down in portions of Ripley
            County.

&&

KEC
Local storm report, May 26, 6:54 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
654 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     Tstm Wnd Gst     1 S Poplar Bluff        36.75N 90.41W
05/26/2024  E60 MPH          Butler             MO   Public

&&

KEC
Local storm report, May 26, 7:11 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
711 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     Tstm Wnd Dmg     Faridealing             36.66N 90.62W
05/26/2024                   Ripley             MO   Public

            Home damage reported and multiple trees down
            in the Fairdealing/Harviell area. Possible
            tornado.

&&

KEC
Local storm report, May 26, 7:13 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
713 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     Tstm Wnd Dmg     Poplar Bluff            36.76N 90.41W
05/26/2024                   Butler             MO   Emergency Mngr

            High water reported in multiple locations
            along business 67 in Poplar Bluff.
            Specifically at Oak Grove Rd and 67. Not a
            typical flood location.

&&

KEC
Local storm report, May 26, 7:14 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
714 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     Flash Flood      Poplar Bluff            36.76N 90.41W
05/26/2024                   Butler             MO   Emergency Mngr

            Corrects previous tstm wnd dmg report from
            Poplar Bluff. High water reported in
            multiple locations along business 67 in
            Poplar Bluff. Specifically at Oak Grove Rd
            and 67. Not a typical flood location.

&&

KEC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

0.3 hours before the tornado, 231 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1007 joules per kilogram, CIN -298, lifted condensation level 967 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 448 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-298 J/kg
Surface CAPE
1750 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

11.7 hours after it, 231 km from the path. May 27, 2024.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3524 joules per kilogram, CIN -21, lifted condensation level 1114 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 165 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3524 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
4976 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.6
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Sikeston (SIK), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the touchdown began at 12:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 26, 2024

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:06 AM CDTEF2Benton, AR5.4650$2.0 million
May 261:23 AM CDTEF1Benton, AR2.3600$100,000
May 261:24 AM CDTEF2Benton, AR2.41,500$200,000
May 261:46 AM CDTEF2Benton, AR7.43,000$80 million
May 262:10 AM CDTEF1Benton, AR3.2300$150,000
May 262:16 AM CDTEF1Madison, AR8.9500$75,000
May 263:27 AM CDTEF3Olvey tornado, AR21.62,00041
May 263:32 AM CDTEF0Taney, MO4.0150$50,000
May 263:33 AM CDTEF0Dade, MO3.175$95,000
May 263:39 AM CDTEF1Wright, MO2.31,200$100,000
May 263:59 AM CDTEF3Marion, AR34.61,760117
May 264:11 AM CDTEF0Dallas, MO0.8100$18,000
May 264:19 AM CDTEF0Ozark, MO4.950$5,000
May 264:26 AM CDTEF2Baxter, AR5.3400
May 265:03 AM CDTEF1Fulton, AR10.4500
May 265:58 AM CDTEF1Sharp, AR12.0600
May 266:04 AM CDTEF2Oregon, MO45.54001$1.1 million
May 266:15 AM CDTEF1Randolph, AR2.2600
May 266:24 AM CDTEF1Randolph, AR5.0300
May 266:29 AM CDTEF1Randolph, AR0.550
May 267:07 AM CDTEF2Stoddard, MO25.6300$215,000
May 268:10 AM CDTEF1Graves, KY4.750$10,000
May 268:25 AM CDTEF1Calloway, KY22.0100$80,000
May 268:35 AM CDTEF1Calloway, KY4.0150$20,000
May 268:50 AM CDTEF1Trigg, KY5.870$5,000
May 268:59 AM CDTEF2Trigg, KY19.0250$205,000
May 269:21 AM CDTEF1McLean, KY9.6100$55,000
May 2611:21 AM CDTEF1Clinton, KY0.7250
May 2611:29 AM CDTEF1Clinton, KY0.475
May 261:48 PM EDTEF1Knox, KY0.860$200,000
May 263:28 PM EDTEF1Jackson, OH3.8125$30,000
May 264:23 PM EDTEF0Putnam, WV0.375$10,000
May 265:00 PM CDTEF0Rock, WI11.850$112,000
May 265:11 PM CDTEF1Wright, MO14.2400$515,000
May 266:14 PM EDTEF1City of Salem, VA2.0300$1.2 million
May 265:15 PM CDTEF0Rock, WI14.450$64,000
May 265:27 PM CDTEF0Jefferson, WI5.530$15,000
May 265:39 PM CDTEF3Howell, MO12.47505$1.6 million
May 265:44 PM CDTEF0Jefferson, MO0.2100$10,000
May 265:48 PM CDTEF1Saint Louis, MO to IL8.8172$40,000
May 266:12 PM CDTEF2Shannon, MO3.2250$75,000
May 266:20 PM CDTEF0Shannon, MO1.775$20,000
May 266:34 PM CDTEF0Saint Clair, IL10.5500$26,000
May 266:38 PM CDTEF3Johnson, IL4.93001$750,000
May 266:44 PM CDTEF0Reynolds, MO3.3276
May 266:50 PM CDTEF1Clinton, IL18.5325$123,000
May 266:51 PM CDTEF0Reynolds, MO18.2167$500
May 266:53 PM CDTEF0Reynolds, MO4.5279$500
May 266:54 PM CDTEF0Carter, MO0.250$1,000
May 267:25 PM CDTEF1Bollinger, MO5.3250$70,000
May 267:28 PM CDTEF1Marion, IL1.1325
May 267:29 PM CDTEF2Marion, IL8.3500$10 million
May 267:30 PM CDTUnratedLivingston, KY0.125
May 267:34 PM CDTEF0Union, KY3.550$2,000
May 268:01 PM CDTEF3Eddyville tornado, KY34.1700121$3.4 million
May 268:13 PM CDTEF1Union, IL6.9100$43,000
May 268:26 PM CDTEF1White, IL to IN34.1500$382,000
May 269:27 PM EDTEF0Culpeper, VA4.81005$250,000
May 268:27 PM CDTEF1Lawrence, IL6.8250
May 269:49 PM EDTEF2Knox, IN12.150$700,000

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.